Jump to content

Ostermann, 2013 Possible association of severe major depression with acute cessation of long-term excessive triptan use.


Altostrata
 Share

Recommended Posts

  • Administrator

This is probably a serotonin withdrawal syndrome, as triptans are serotonergics.
 
J Clin Pharm Ther. 2013 Feb;38(1):77-9. doi: 10.1111/jcpt.12009. Epub 2012 Sep 27.
Possible association of severe major depression with acute cessation of long-term excessive triptan use.
Ostermann K, Juckel G, Roser P.

 
Source
Department of Neurology, Knappschaftskrankenhaus, Ruhr-University Bochum, Bochum, Germany.

 
Abstract at http://www.ncbi.nlm.nih.gov/pubmed/23016662
 
WHAT IS KNOWN AND OBJECTIVE:
Triptans are approved medications introduced for the acute treatment of migraine, classified as high-affinity serotonin 5-HT(1B/D) receptor agonists with lower affinity for 5-HT(1A) receptors. Both migraine and treatment of migraine with triptans have been associated with the development of major depression. However, little is known about the adverse effects of acute cessation of long-term overdose triptan use
 
CASE SUMMARY:
We report a case of a 49-year-old male patient with first onset of severe major depression following cessation of daily excessive triptan use for 8 years. The depressive disorder was resistant to prior serotonergic antidepressant therapy. Antidepressant treatment with a non-serotonergic agent was successful in resolving depressive symptoms.
 
WHAT IS NEW AND CONCLUSION:
The present case report demonstrates for the first time that acute cessation of long-term excessive triptan use has the potential to induce severe major depression, presumably due to persistent alterations in the serotonergic system including downregulation and desensitization of 5-HT(1) receptors. In this case, treatment with a non-serotonergic agent could be a promising therapeutic strategy.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment
Share on other sites

 Share

×
×
  • Create New...

Important Information

Terms of Use Privacy Policy